Thunderstorm Wind, Adair
- When
- May 17, 2:55 PM EST
- Where
- Adair County, 5 mi SW of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -85.367
Trees were downed. One was blown down across Highway 80.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:30 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SAT MAY 17 2003 SHORT TERM: MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING. 2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA... GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR PORTIONS OF ERN FA IN MINUTES. AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY. HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT. IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD... SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO. LONG TERM: TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY SEASONABLE TEMPS IN THE LOWER 70S. .LMK...NONE.
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2 INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE THE GROUND REMAINS VERY WET AND NEARLY SATURATED. IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF SEVERE WEATHER OF FLOODING. JB
The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed. One was blown down across Highway 80.
Several outbuildings were destroyed. Trees were uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355547, 5355548.